Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 176, NWS Morristown, TN

August 10, 2000Claiborne County, Hancock County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 10, 2000, 12:44 AM EDT for Claiborne County, Hancock County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 10, 2000, 12:44 AM EDT (04:44 UTC)
Expired
Aug 10, 2000, 1:15 AM EDT
In force
31 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Claiborne County, TN, Hancock County, TN

The radar

The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 12:50 AM EDTThunderstorm WindHarrogate, TN
Aug 10, 12:50 AM EDTThunderstorm WindSneedville, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3405 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 100445
SVRMRX
TNC025-067-073-163-179-100515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1244 AM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EASTERN TENNESSEE
  HANCOCK COUNTY IN EASTERN TENNESSEE
  HAWKINS COUNTY IN EASTERN TENNESSEE
  SULLIVAN COUNTY IN EASTERN TENNESSEE
  WASHINGTON COUNTY IN EASTERN TENNESSEE

* UNTIL 115 AM EDT

* AT 1241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 27 MILES EAST OF GRAY TO 13 MILES
  NORTHWEST OF HOWARD QUARTER...OR FROM 9 MILES SOUTHEAST OF BRISTOL
  VA TO 6 MILES SOUTHEAST OF MIDDLESBOROUGH...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHURCH HILL AROUND 1250 AM EDT
  COLONIAL HEIGHTS AROUND 1255 AM EDT
  HOWARD QUARTER AROUND 100 AM EDT
  KLONDIKE AROUND 105 AM EDT
  FALL BRANCH AROUND 110 AM EDT
  MCCLOUD AROUND 115 AM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

$$

LAT...LON 3659 8260 3658 8355 3635 8334 3635 8228

DM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:58 PM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 8:58 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
858 PM EDT WED AUG 9 2000

FORECAST PROBLEM FOR TONIGHT IS MCS IN EASTERN KENTUCKY AND WEST
VIRGINIA MOVING RAPIDLY SOUTH.  MESOETA THICKNESS AND TEMPERATURE
PATTERN INDICATES THAT THE SYSTEM SHOULD CONTINUE ITS MOVE SOUTHWARD
MOVING INTO THE FORECAST AREA AROUND 03Z AND CONTINUING TO MOVE
SOUTHWARD ACROSS EAST TENNESSEE REMAINING MAINLY TO THE WEST
APPALACHIANS.  THERE IS STILL SOME UNCERTAINTY HOW FAR SOUTH THE
SYSTEM WILL MOVE...HOWEVER WILL UPDATE FORECAST TO CATEGORICAL IN
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE AND DROP TO HIGH CHANCE
VALUES ACROSS SOUTHEAST TENNESSEE.

WILL INSERT WORDING OF GUSTY WINDS AND RAIN MAY BE HEAVY AT TIMES
WITH THESE STORMS AS LI S CURRENTLY RUNNING IN THE -8 RANGE OVER
MOST OF THE REGION.  THIS WILL DROP SLIGHTLY WITH THE LOSS OF
DAYTIME HEATING HOWEVER STILL QUITE WARM IN THE VALLEY SO STILL
QUITE UNSGTABLE.

TEMPERATURES APPEAR WITHIN REASON SO WILL NOT UPDATE.

HW

In the hours before

Special weather statement, Aug 9, 9:38 PM EDT, 3 hours 6 minutes before
TNZ012>018-035>047-067>074-VAZ001-002-005-006-008-101000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
938 PM EDT WED AUG 9 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
VIRGINIA...NORTHEAST TENNESSEE...AND THE NORTHERN CUMBERLAND PLATEAU
AFTER MIDNIGHT...

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EARLY
MORNING HOURS ACROSS SOUTHWEST VIRGINIA...THE NORTHEAST CUMBERLAND
PLATEAU AND NORTHEAST TENNESSEE. THERE IS ALSO A CHANCE THAT STRONG
TO SEVERE THUNDERSTORMS WILL GET INTO THE CENTRAL TENNESSEE VALLEY
AND THE SMOKIES BEFORE DAYBREAK ON THURSDAY. THE PRIMARY THREATS WITH
THESE STORMS WILL BE DAMAGING WINDS AND VERY HEAVY RAINFALL.

A CLUSTER OF SEVERE THUNDERSTORMS ASSOCIATED WITH A MESOSCALE
CONVECTIVE SYSTEM CONTINUES TO PRODUCE WIND DAMAGE AND TORRENTIAL
RAINFALL IN NORTHEAST KENTUCKY...AND WILL MOVE SOUTH OVERNIGHT. THE
LEADING LINE OF STORMS ARE EXPECTED TO GET INTO THE NORTHERN FORECAST
AREA (THE NORTHERN CUMBERLAND PLATEAU...EXTREME NORTHEAST TENNESSEE
AND SOUTHWEST VIRGINIA) SHORTLY AFTER MIDNIGHT.

ACCORDING TO THE LATEST MODEL GUIDANCE THAT IS HANDLING THE WEATHER
SITUATION BEST...THERE IS ALSO THE POTENTIAL FOR SEVERE THUNDERSTORMS
TO GET INTO THE CENTRAL TENNESSEE VALLEY AND THE SMOKIES BEFORE
DAYBREAK. THE STORMS COULD PRODUCE WIND GUSTS OF UP TO 70 MPH AND
LOCALLY HEAVY RAINFALL.

SPOTTER GROUPS AND EMERGENCY? MANAGEMENT AGENCIES SHOULD CLOSELY
MONITOR WEATHER DEVELOPMENTS LATE THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ANY FURTHER
STATEMENTS.

DM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:16 AM EDTSevere Thunderstorm WarningMRXSullivan29 min
Aug 10, 12:44 AM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan, Washington31 min
Aug 10, 1:03 AM EDTSevere Thunderstorm WarningMRXGreene27 min
Aug 10, 1:10 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Union35 min
Aug 10, 1:40 AM EDTSevere Thunderstorm WarningMRXCocke35 min
Aug 10, 1:44 AM EDTSevere Thunderstorm WarningMRXAnderson31 min
Aug 10, 1:50 AM EDTSevere Thunderstorm WarningMRXJefferson, Knox, Sevier40 min
Aug 10, 2:28 AM EDTSevere Thunderstorm WarningMRXBlount32 min
Aug 10, 4:39 PM EDTSevere Thunderstorm WarningMRXHamilton66 min
Aug 10, 4:54 PM EDTSevere Thunderstorm WarningMRXMarion66 min
Aug 10, 5:25 PM EDTSevere Thunderstorm WarningMRXSequatchie35 min
Aug 10, 5:36 PM EDTSevere Thunderstorm WarningMRXHamilton24 min
Aug 10, 5:39 PM EDTSevere Thunderstorm WarningMRXBradley51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.